Diary from a Week in Practice
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2000 Mar 15;61(6):1670-1672.
How often have you heard this maxim: “When you hear hoof beats, think of horses, not zebras?” In fact, JRH found himself repeating these words to himself today after his first patient encounter. The young male patient of 28 years arrived, complaining of sores on the shaft of his penis. On examination, JRH saw telltale vesicles but no erythema at the base of the penis, and there were no tender inguinal lymph nodes. In the history, the patient revealed that he was visiting his wife's family and had washed with a scented soap sold by one of the nearby upscale stores. JRH decided to treat the patient with ceftriaxone and azithromycin. Still JRH wondered—was it herpes or contact dermatitis? What were the hoof beats telling him?
We have previously reported on the involvement of one of our group (CAG) in the Tar Wars program. As important as it is to persuade youngsters to avoid tobacco, it is no less important to encourage older folks to kick the smoking habit. JRH routinely tries to encourage smokers to come to a decision to quit by promising that whenever a person quits, no matter how late in life, the lungs will always recoup some of their function. JRH describes it as a reward for making the good decision to quit. Today, when one of his former smokers arrived, JRH remarked on how well he looked—in color and in vigor, despite the use of nasal oxygen. “You know, doc, I think I've gotten better every year since you told me to quit five years ago. I'm even thinking of giving up my motorized scooter!” As encouraged as his patient was, JRH was encouraged even more to see that some seeds sown long ago had brought forth some of the most beautiful flowers, all in due time.
Today, one of WLL's patients taught him a new “pearl.” This elderly woman had recurrent nosebleeds, occasionally requiring a trip to the physician's office for an anterior nasal pack or a cauterization. Her problem had only worsened with the use of topical steroids. Nasal saline, topical petroleum jelly, topical Neosporin, topical Bactroban and room humidification (to a relative humidity of 35 to 40 percent) had provided no relief. Her ruddy complexion had found its way into her nasal mucosa, and atrophy of these tissues after menopause led to her tendency toward epistaxis. A relative in Canada with a similar genetic predisposition had shared, via e-mail, her physician's response to this problem—to apply a tiny “BB-sized” drop of topical estrogen (Premarin) cream to the mucosa of the nasal septum bilaterally. Applied twice daily for 30 days, then once daily for 30 days, then three times a week for a month and then once or twice a week, this therapy was associated with no further nosebleeds. WLL phoned his Canadian colleague and confirmed the dosage and the downward titration. The Canadian physician stated that this treatment was fairly standard practice in their neck of the woods, in pediatric and adult patients. The prevailing theory was that the topical estrogen increased the thickness of the nasal mucosa in the same way it does the vaginal mucosa.
One of CAG's friends asked him to see a coworker who was “desperate” following “some surgery.” Two days later, CAG found himself sitting across from a pleasant but frustrated middle-aged lady with 50 pages of old records and a crescent-shaped scar over her temple from the excision of a craniopharyngioma three weeks earlier. Her symptoms consisted of fatigue, nausea, dizziness, disequilibrium, headaches and trouble sleeping, and she had been unable to reach her neurosurgeon. CAG reviewed her old records with her. The tumor had been suprasellar, and a quick textbook review by CAG raised a concern about a pituitary disorder. Lab work was done, and medications were provided. CAG also called her neurosurgeon, who agreed to see her the next day. Later in the week, CAG let the woman know that her TSH level was low, she had a mild anemia and hyponatremia. She reported, however, that she was feeling a bit better overall and had been reassured by the neurosurgeon. A call was made to an endocrinologist, who agreed to see her that week. She was quite pleased and felt that she had some measure of control once again. It never seemed to bother her that CAG knew little about her main problem—the craniopharyngioma. She only mentioned how happy she was to now have her own family physician, not an expert in esoteric diseases but an expert in caring.
We have found intramuscular ceftriaxone to be a useful tool in many situations, such as in a patient with pyelonephritis who otherwise would have required admission for intravenous antibiotics. A recent study has shown that a single dose of ceftriaxone is as effective as 10 days of amoxicillin–clavulanic acid for the treatment of otitis media in children four months to 30 months of age (Pediatr Infect Dis J, May 1999;18: 403-9). On this Friday, CAG was seeing a young man with cold symptoms, along with ear pain from otitis media. The patient was to report to the county jail in two hours and would not be released until early Monday morning. He was not able to take any prescription medications with him on such short notice. Options were discussed, including the belief that adults were more likely than children to have spontaneous recovery after acute otitis media. The patient decided to try a single dose of ceftriaxone and seven days of oral antibiotics were also given to be started on Monday. The following week, his sister was in the office and noted that he started showing improvement Saturday night and Sunday, and was presently well. Whether it worked or not, the young man was pleased that something had been done as he waited through what was surely a long weekend.
Patients with multiple sclerosis have few disease- and symptom-modifying options. The usual prescriptions include Avonex, Betaseron and Copaxone. An experimental gel is receiving increased attention from patients with multiple sclerosis at Web sites and Internet bulletin boards. The gel, called Procarin, is applied to the skin and covered with a patch. Although WLL is not aware of any published studies on the gel's effect, one of WLL's patients reports an increase in energy and strength since starting the gel. A recent article in Prescriber's Letter (November, 1999;6(11):65) discusses the formulation, which is being kept secret by the manufacturers, for “marketing reasons,” and states that “many experts assume that it contains some form of histamine … [which] will reduce MS symptoms.” You can learn more about this gel if you call the company at 360-927-1334 and sign a confidentiality agreement. Obviously, MS patients are highly interested in this product, and WLL looks forward to publication of ongoing trial results.
This is one in a series by Walter L. Larimore, M.D., John R. Hartman, M.D., Chad A. Griffin, M.D., and John T. Littell, M.D., four family physicians in private practice in Kissimmee, Fla.
Copyright © 2000 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions